All patients with TB disease should be evaluated for HIV infection. Potential drug interactions between rifampin and protease inhibitors must be considered when initiating therapy for TB in HIV-infected patients taking antiretroviral drugs.4 Rifabutin appears to have little interaction with the protease inhibitor indinavir and is one of the recommended treatment options. Paradoxically, some HIV-infected patients with TB have an initial clinical deterioration manifested by fever, lymphadenopathy, and worsening of pulmonary infiltrates when started on potent antiretroviral therapy. This immune reconstitution syndrome is presumably caused by the development of active cell-mediated immunity brought about by antiretroviral therapy.5
- Immune reconstitution.
4. Notice to readers: updated guidelines for the use of rifabutin or rifampin for the treatment and prevention of tuberculosis among HIV-infected patients taking protease inhibitors or nonnucleoside reverse transcriptase inhibitors. MMWR Morb Mortal Wkly Rep 2000;49:185-9.
5. Narita M, Ashkin D, Hollender ES, Pitchenik AE. Paradoxical worsening of tuberculosis following antiretroviral therapy in patients with AIDS. Am J Respir Crit Care Med 1998;158:157-61.
Click here to return to the questions
Seminars in Medical Practice
Hospital Physician Board Review Manuals
Copyright © 2009, Turner White Communications
Updated 1/04/08 kkj